West Virginia, 2018Flooding in West Virginia, December 22 to 23, 2018
December 22 to 23, 2018 · NWS LWX · 2 events in 2 counties and zones
Following immediately on the heels of the system that produced flooding on the 20th in VA, another wave of low pressure tracked up along the spine of the Appalachians on the 21st. Showers and thunderstorms moved across the area during the afternoon hours of the 21st, locally producing an additional 1-2 inches of rain on top of previously saturated soils.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Following immediately on the heels of the system that produced flooding on the 20th in VA, another wave of low pressure tracked up along the spine of the Appalachians on the 21st. Showers and thunderstorms moved across the area during the afternoon hours of the 21st, locally producing an additional 1-2 inches of rain on top of previously saturated soils. This rainfall eventually led to some larger-stem river flooding on the 22nd and 23rd as the runoff drained downstream.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 22, 3:47 AM EST, 1 hour 8 minutes earlier.
Area forecast discussion, Dec 22, 3:47 AM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
347 AM EST Sat Dec 22 2018
.SYNOPSIS...
High pressure will build toward the region today before settling
overhead tonight. An upper-level disturbance and a weak cold
front pass through Sunday. High pressure will build overhead
Monday and a weak upper-level disturbance will pass through
Tuesday. High pressure will return for the middle portion of
next week before low pressure possibly impacts the area late in
the week.
&&
.NEAR TERM /THROUGH TODAY/...
Cold front and primary upper trough axis are through the area; thus
the rain showers have largely come to an end. Favorable upslope
conditions plus one final vort max will continue to result in
accumulating snow along the Allegheny Front through the morning. A
Winter Weather Advisory is in effect. Pressure rises and a strong
wind max around 850mb will result in gusty winds, with perhaps an
uptick after sunrise in the lower elevations when mixing is a bit
better. Am thinking gusts stay shy of Wind Advisory criteria in the
lower elevations, though a few gusts may come close. It's a
different story in the higher elevations which are poking into the
jet core. With reports of 53 mph at Wintergreen and 45 mph near
Dolly Sods just west of the CWA, the Wind Advisory will remain in
effect through this morning.
Winds will gradually diminish through the afternoon as the pressure
gradient weakens. Upslope snow will also come to an end as the
subsidence inversion lowers. Any stratocu/wave clouds will dissipate
as well. High temperatures will reach the 40s to lower 50s.
&&
.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
Surface high pressure will build in from the southwest tonight.
Skies may not be completely clear, but lows should drop below
freezing.
Sunday will start out dry, but a fast moving shortwave trough and
attendant weak surface low will cross the area during the late
afternoon and evening hours. May eventually need to bump PoPs higher
given converging models signals, particularly northwest parts of the
CWA, which will be northwest of the surface low. QPF should be light
overall though. Air temperatures during the day will be well into
the 40s, but thermal profiles could become marginal for snow as the
evening progresses, especially northwest of the metros. Have
included rain or snow showers in the forecast for this area.
Precipitation will extend further into the night and perhaps into
Monday in the upslope areas, where light snow accumulations will be
possible.
West winds may be a bit gusty behind this system on Monday with cold
air advection limiting high temperatures in the upper 30s to mid
40s. High pressure will build in from the west Monday night with
subfreezing temperatures likely.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
High pressure will remain overhead Tuesday, but an upper-level
disturbance will pass through in the zonal flow aloft later
Tuesday into Tuesday night. Moisture will be limited and this
system will be weak, so as of now it appears that much of the
time will turn out dry and seasonably chilly. However, a period
of light snow or light rain and snow cannot be ruled out,
especially Tuesday night. Will continue with slight chance and
chance pops, with the best chance for any precipitation being
across the northern Maryland and the Allegheny Front.
Surface high pressure will continue to bring dry and seasonable
conditions for Wednesday and Wednesday night.
The high will move offshore Thursday and low pressure is likely
to track to our west Thursday night through Friday. More warm
and moist air from the Gulf of Mexico and the Atlantic Ocean
will overrun the surface cooler air in place, bringing the
chance for rain. A soaking rain is possible during this time.
Will have to watch for possible wintry precipitation at the
onset, depending on how much cold air is in place when
precipitation arrives. Confidence is low at this time, but given
the track of the low and the retreating high, it would appear
that the best chance for any wintry precipitation will be well
off to the north and west (closer to the Allegheny Highlands).
&&
.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
The main concern through today will be NW winds gusting to 25-35
kt, strongest during the morning hours. Stratocu may be near
MVFR levels, particularly from MRB to BWI, though ceilings may
not develop. Winds gradually subside this afternoon and tonight
as high pressure builds to the south.
A fast-moving, weak low pressure system will cross the area late
Sunday afternoon and evening. This system may bring some light
rain and lower clouds, but restrictions are uncertain. The
rain could briefly mix with snow before ending at MRB. Gusty
west winds to 25 kt are possible behind this system on Monday.
High pressure will remain overhead for Tuesday and Wednesday.
VFR conditions are expected most of the time. Still watching a
weak upper-level disturbance that will pass by late Tuesday into
Tuesday night. A period of light snow or light rain/snow is
possible, but confidence is low due to limited moisture.
&&
.MARINE...
Cold front has passed through the waters, with gusty northwest
winds expected through the day. Strongest winds are expected
through the morning hours, and a Gale Warning remains in effect.
This will likely be replaced with a Small Craft Advisory during
the afternoon, which could persist into the evening, especially
on the Bay. Otherwise winds should diminish tonight as high
pressure builds to the south.
A weak low pressure system will cross the waters Sunday evening,
resulting in continued light winds. In the wake of this system,
west winds will become gusty through Monday, and could require
a Small Craft Advisory.
High pressure will build over the waters for Tuesday and
Wednesday. No marine hazards are expected at this time.
&&
.TIDES/COASTAL FLOODING...
A strong west to northwest flow will continue to cause anomalies
to drop sharply this morning. A Coastal Flood Advisory is in
effect for the high tide cycle this morning for Washington DC
and Alexandria, but headlines have been cancelled or expired
elsewhere.
Fresh water from the Potomac will continue to cause elevated
water levels around Washington DC through the high tide cycle
tonight (especially near Georgetown). A Coastal Flood Advisory
may be needed, but it appears that any flooding will be minor
and not moderate at this time.
&&
.CLIMATE...
Rainfall totals continue to creep upward, with Baltimore MD and
Washington DC setting the annual record already. Here are the
current rankings for wettest year on record (through December
21st):
Washington DC area (DCA)
1. 64.75 inches (2018)
2. 61.33 inches (1889)
Weather records for the Washington DC area have been kept at
what is now Ronald Reagan Washington National Airport (DCA)
since 1945. Precipitation records observed downtown extend the
period of record back to 1871.
Baltimore MD area (BWI)
1. 70.03 inches (2018)
2. 62.66 inches (2003)
Weather records for the Baltimore MD area have been kept at
what is now Baltimore-Washington International Thurgood Marshall
Airport (BWI) since 1950. Precipitation records observed
downtown extend the period of record back to 1871.
Dulles VA area (IAD)
1. 65.67 inches (2003)
2. 65.07 inches (2018)
3. 59.05 inches (1972)
Weather records have been kept at what is now Washington Dulles
International Airport (IAD) since 1960.
NOTE: All climate data are considered preliminary until
reviewed by the National Centers for Environmental Information
(NCEI).
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 10 AM EST this morning for DCZ001.
MD...None.
VA...Wind Advisory until noon EST today for VAZ025-026-504-507-508.
Winter Weather Advisory until 10 AM EST this morning for
VAZ503.
Coastal Flood Advisory until 10 AM EST this morning for VAZ054.
WV...Wind Advisory until noon EST today for WVZ506.
Winter Weather Advisory until 10 AM EST this morning for
WVZ501-505.
MARINE...Gale Warning until 11 AM EST this morning for ANZ530>543.
&&
SYNOPSIS...BJL
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...BJL
AVIATION...BJL/ADS
MARINE...BJL/ADS
TIDES/COASTAL FLOODING...BJL
CLIMATE...LWXHazardous weather outlook, Dec 22, 3:06 AM EST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
306 AM EST Sat Dec 22 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-231000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
306 AM EST Sat Dec 22 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
A Gale Warning is in effect for the Maryland portion of the
Chesapeake Bay and tidal Potomac River until 11 am this morning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-231000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
306 AM EST Sat Dec 22 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
A River Flood Warning is in effect for the Shenandoah River at
Millville.
A Wind Advisory is in effect until noon for the ridge tops of the
Blue Ridge and Potomac Highlands.
A Winter Weather Advisory is in effect through 10 AM this morning
for western Grant, western Pendleton, and western Highland
Counties.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A River Flood Warning continues for the Shenandoah River at
Millville through Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Jefferson
- When
- December 22, 4:55 AM EST to December 23, 8:25 PM EST
- Where
- Jefferson County, 0.49 mi W of Millville to 0.79 mi SSE of Millville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.299, -77.789
The stream gage on the Shenandoah River at Millville exceeded the 10 foot flood stage during the indicated period. Portions of Bloomery Road, John Rissler Road, Wilt Road as well as a few rural roads in Clarke County, VA experienced flooding. Moulton Park, the Millville boat launch, and portions of the Cool Spring Battlefield also flooded. The peak level of 12.56 feet occurred at 6:00 PM on the 22nd.
Flood, Morgan
- When
- December 22, 10:48 AM EST to 5:07 PM EST
- Where
- Morgan County, 3.15 mi SSW of Great Cacapon to 2.62 mi SW of Great Cacapon
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.580, -78.309
The stream gage on the Cacapon River at Great Cacapon exceeded the 9 foot flood stage during the indicated period. Rock Ford Road flooded in multiple locations, including flowing completely over the low water bridge. Flooding was also observed along Constant Run Road. The peak level of 9.28 feet occurred at 1:00 PM.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, December 22, 20181 death · 1 event
- Strong Wind in New York, December 22, 2018$24,000 · 24 events
- Dense Fog in California, December 22 to 24, 20184 events
- Strong Wind in Vermont, December 22, 2018$3,000 · 3 events
- Dense Fog in California, December 22, 20182 events
- Flood and Coastal Flood in Maine, December 22, 20182 events
- Strong Wind in Massachusetts, December 22, 2018$2,000 · 2 events
- Strong Wind in Connecticut, December 22, 2018$2,000 · 2 events
- Heavy Snow in Washington, December 22 to 23, 20182 events
- Flood in Maine, December 22, 20181 event
- Freezing Fog in Alabama, December 22, 20181 event
- Flood in Maryland, December 22 to 23, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806309, 806310.